New York, 2009

Hail in New York, July 7, 2009

July 7, 2009 · NWS BTV · 2 events in 1 county or zone

An unseasonably cold upper atmospheric low pressure center slowly drifted across northern New York during the afternoon of July 7th. At the surface, a weak cold front moved across a moderately unstable air mass to produce scattered thunderstorms with a few isolated reports of large hail (greater than 3/4 inch diameter).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An unseasonably cold upper atmospheric low pressure center slowly drifted across northern New York during the afternoon of July 7th. At the surface, a weak cold front moved across a moderately unstable air mass to produce scattered thunderstorms with a few isolated reports of large hail (greater than 3/4 inch diameter).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 7, 12:28 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 7, 12:28 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
128 PM EDT TUE JUL 7 2009

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM LOCATED OFF THE SOUTHERN TIP
OF JAMES BAY...WILL SLOWLY MOVE SOUTHEASTWARD OVER THE NEXT FEW
DAYS. THIS WILL BE THE FOCUS FOR PERIODS OF SHOWERS AND
THUNDERSTORMS ACROSS THE NORTH COUNTRY THROUGH WEDNESDAY
NIGHT...AND CONTINUED CLOUDINESS THROUGH THURSDAY. SUNNY AND DRY
CONDITIONS WILL RETURN FOR FRIDAY UNDER A RIDGE OF HIGH
PRESSURE...BUT THE CHANCE FOR SHOWERS RETURNS FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1143 AM EDT TUESDAY...UPDATED PRODUCTS SENT OUT...MAINLY
JUST TO REMOVE ANY TIMING MENTION FOR SHOWERS AND THUNDERSTORMS IN
MOST AREAS...DUE FACT THAT PCPN HAS OVERSPREAD MUCH OF NRN NY AND
PARTS OF SW VT THIS MORNING. LEFT IN THE MENTION OF SMALL HAIL AND
GUSTY WINDS. HAIL SEEMS TO BE PRIMARY THREAT DUE FAVORABLE TEMP
PROFILES. STRONG VORT ROTATING AROUND APRCHG UPPER LOW IS THE
DRIVING FORCE BEHIND THE PCPN THAT HAS DEVELOPED THIS MORNING.
THIS FEATURE WILL EXIT THE RGN DURING MID PM. INSTABILITY LACKING
IN MOST AREAS DUE TO THE EXTENSIVE CLOUD COVER AND
SHOWERS...HELPING TO LIMIT SFC HEATING. MAX INSTABILITY AS OF LATE
THIS MORNING IS IN CHMPLN VLY...BUT EVEN THERE CAPE VALUES ARE
GENERALLY LESS THAN 1000 J/KG. THERE IS CONTD THREAT OF SHOWERS
AND THUNDERSTORMS LATER PM EVEN AFTER PASSAGE OF VORT DUE COOL
POOL ALOFT. ALL IN ALL...THREAT OF TSRA IS HIGH TODAY BUT RISK OF
SVR RATHER LOW...MAINLY DUE LIMITED INSTABILITY. THREAT OF SVR IS
HIGHER SOUTH OF FORECAST AREA WHERE WHERE WIND FIELD IS STRONGER
AND INSTABILITY GREATER.

PREVIOUS DISCUSSION...
THE NORTH COUNTRY WILL BE UNDER THE INFLUENCE OF A PESKY UPPER LOW
OFF THE SOUTHERN TIP OF JAMES BAY FOR YET ANOTHER DAY. SEVERAL
VORT MAXES CURRENTLY ROUNDING THE BASE OF THE TROUGH ARE ALREADY
SPARKING SCATTERED SHOWERS ACROSS THE REGION...AND THIS TREND WILL
LIKELY CONTINUE THROUGH THE DAY. VERY LITTLE OVERALL AIRMASS
CHANGE FROM YESTERDAY...BUT ONE BIG DIFFERENCE FROM YESTERDAY WILL
BE THE PRESENCE OF A 100KT 250HPA JET PUSHING INTO SOUTHERN NEW
ENGLAND AND THE MID ATLANTIC STATES THIS AFTERNOON AND EVENING.
MODELS IN FAIRLY GOOD AGREEMENT IN PLACEMENT OF THE JET WHICH
WHILE TOO FAR SOUTH TO AFFECT THE ENTIRE FORECAST AREA...IT DOES
PLACE SOUTHERN VT IN THE LEFT- FRONT ENTRANCE REGION. AND WITH
AMPLE INSTABILITY DURING THE EARLY TO MID AFTERNOON HOURS...EXPECT
SHOWERS AND THUNDERSTORMS TO DEVELOP AFTER ABOUT
15-16Z...STRONGEST SOUTH. SPC HAS SOUTHERN VT IN SLIGHT RISK FOR
SEVERE STORMS WHICH SEEMS REASONABLE. BASED ON CAPES OF 1000-1500
J/KG AND MARGINAL 0-3KM BULK SHEAR OF 25KTS MAIN SEVERE THREAT IF
ANY WILL BE STRONG WINDS...THOUGH WITH COLD POOL ALOFT AND
CONTINUED STEEP LOW LEVEL LAPSE RATES CANT DISCOUNT ANY HAIL
FORMATION.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
AS OF 325 AM EDT TUESDAY...SHOWERS AND THUNDERSTORMS WILL LIKELY
CONTINUE ACROSS THE AREA INTO THE EVENING HOURS...BUT WILL LOSE
SOME STEAM OVERNIGHT AS THE UPPER LOW DRIFTS OVERHEAD. UPPER LOW
WILL BE CENTERED OVER THE FORECAST AREA ON WEDNESDAY WHICH WILL
LIKELY RESULT IN INTERMITTENT LIGHT RAIN SHOWERS AND LOW LEVEL
MOISTURE PROFILE IS JUICED. OVERALL AREAL COVERAGE NOT LIKELY TO
BE GREAT...BUT CERTAINLY A HIGH PROBABILITY THAN SOME LIGHT RAIN
AND/OR DRIZZLE WILL BE AROUND...NOT A PARTICULAR NICE DAY
CONSIDERING WERE MOVING INTO THE 2ND WEEK OF JULY. WEDNESDAY
NIGHT THE UPPER LOW FINALLY BEGINS TO MOVE OUT OF THE AREA WITH
DECREASED CHANCES FOR PRECIPITATION. RECENT MODEL GUIDANCE HAS
BEEN TRENDING SLOWER AND SLOWER WITH THE EXITING OF THE
LOW...WHICH BY ALL ACCOUNTS SEEMS VERY REASONABLE BASED ON THE
RECENT PATTERN. SO EVEN THOUGH PRECIPITATION MAY BE COMING TO AND
END WEDNESDAY NIGHT...1000-700MB MOISTURE HANGS TOUGH INTO THE
LATE AFTERNOON OF THURSDAY...SO CONSIDERABLE CLOUDINESS WILL STILL
BE EXPECTED...WITH A SLIGHT CHANCE OF A STRAY SHOWER.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 744 AM EDT TUESDAY...AT LEAST ITS BEEN CONSISTENT. MODELS
HAVE CONTINUOUSLY BEEN SLOWER AND SLOWER KICK THE UPPER LEVEL LOW
OUT TO THE EAST OF REGION...AND THEREFORE THE BREAK FROM OUR
UNSETTLED PATTERN KEEPS GETTING PUSHED BACK FURTHER AND FURTHER
INTO THE WEEK. BUT...IT APPEARS THAT TREND OF DELAY IS COMING TO
AND END...OR AT LEAST TRYING TO. FOR THE FIRST MORNING...WERE
ONLY PUSHING THE FORECAST CLEARING OF SKIES BACK BY 6 INSTEAD OF
12 HOURS. RIGHT NOW THAT MEANS SKIES WILL BEGIN TO CLEAR MORE
AROUND THURSDAY AFTERNOON/EVENING TIME FRAME...CONTINUING INTO
FRIDAY. THURSDAY AND FRIDAY WILL BE OUR BEST OPPORTUNITIES TO
EXPERIENCE NEAR NORMAL HIGH TEMPS. THEN ALL INDICATIONS ARE THAT
FRIDAY NIGHT THE PATTERN WILL TRANSITION TO THAT OF ONE ONCE AGAIN
DOMINATED BY AN UPPER LEVEL LOW. WHICH IN ESSENCE MEANS A RETURN
TO UNSETTLED WEATHER BY THE WEEKEND...POSSIBLY CONTINUING INTO THE
WORKWEEK. SATURDAY LOOKS INTERESTING WITH THE PASSAGE OF A COLD
FRONT. GFS INDICATES AN 850 JET OF ABOUT 75KT MOVING THROUGH THE
NORTH COUNTRY WHICH WITH STEEP LAPSE RATES COULD BRING ANOTHER
ROUND OF THUNDERSTORMS TO THE REGION.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
THROUGH 18Z WEDNESDAY...UNSETTLED WEATHER THROUGH MOST OF THE FIRST
24 HOURS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
VERMONT AND NORTHERN NEW YORK THROUGH 02Z. THUNDERSTORMS SHOULD
MAINLY AFFECT KMPV/KRUT/KSLK THROUGH 22Z...DROPPING THESE SITES TO
IFR AT TIMES. OTHERWISE...SHOWERS WILL BRING VISIBILITY AND CEILINGS
TO MVFR CONDITIONS. RAIN WILL END AT ALL SITES AFTER 03Z...BUT
PLENTY OF LOW LEVEL MOISTURE AROUND WILL KEEP CEILINGS MVFR AT THE
VALLEY SITES. FOG WILL DEVELOP AT KSLK AND KMPV BY MIDNIGHT...WITH
KMPV DROPPING TO VLIFR AFTER 08Z. ALL FOG WILL LIFT BY 12Z...BUT LOW
CLOUDS WILL LINGER AS SCATTERED SHOWERS DEVELOP WEDNESDAY AFTERNOON.
WINDS WILL BE LIGHT THROUGH THE PERIOD.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...LAHIFF
NEAR TERM...RJS/LAHIFF
SHORT TERM...LAHIFF
LONG TERM...NASH
AVIATION...MB
Hazardous weather outlook, Jul 7, 3:48 AM EST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
448 AM EDT TUE JUL 7 2009

NYZ026>031-034-035-087-VTZ001>012-016>019-080900-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
448 AM EDT TUE JUL 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE NORTH COUNTRY AFTER
NOONTIME TODAY...WITH THE THREAT OF THUNDERSTORMS CONTINUING INTO
THE EVENING HOURS. A FEW STORMS MAY BECOME STRONG WITH THE
POTENTIAL FOR GUSTY WINDS AND SMALL HAIL. THE GREATEST POTENTIAL
FOR STRONG STORMS WILL BE ACROSS CENTRAL AND SOUTHERN VERMONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Special weather statement, Jul 7, 11:26 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1226 PM EDT TUE JUL 7 2009

VTZ003-004-006>008-010>012-016-018-019-071715-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-LAMOILLE VT-ORANGE VT-ORLEANS VT-
WASHINGTON VT-WESTERN RUTLAND VT-WINDSOR VT-
1226 PM EDT TUE JUL 7 2009

...THUNDERSTORM WILL DEVELOP ACROSS VERMONT EARLY THIS AFTERNOON...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS VERMONT
THIS AFTERNOON. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE
POSSIBLE ALONG WITH BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING.

AT 1225 PM EDT...THUNDERSTORMS WERE DEVELOPING IN RUTLAND...WINDSOR
AND ESSEX COUNTIES OF VERMONT. STRONGER STORMS WERE LOCATED NEAR
CUTTINGSVILLE AND GRANBY VERMONT...MOVING NORTHEAST AT 20 MPH.

THE STORM NEAR CUTTINGSVILLE WILL BE NEAR NORTH SHREWSBURY AROUND
1230 PM...WEST BRIDGEWATER AROUND 1245 PM...BRIDGEWATER CENTER
AROUND 100 PM AND POMFRET AROUND 115 PM.

TAKE COVER IF THREATENING WEATHER APPROACHES.

LAT...LON 4502 7152 4489 7150 4475 7162 4463 7156
      4448 7161 4432 7194 4432 7200 4427 7205
      4417 7204 4375 7222 4370 7230 4357 7237
      4325 7242 4330 7320 4502 7255
Special weather statement, Jul 7, 12:08 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
108 PM EDT TUE JUL 7 2009

VTZ008-010>012-018-019-071800-
EASTERN ADDISON VT-EASTERN RUTLAND VT-ORANGE VT-WASHINGTON VT-
WESTERN RUTLAND VT-WINDSOR VT-
108 PM EDT TUE JUL 7 2009

...STRONG THUNDERSTORMS WILL AFFECT ADDISON...ORANGE...RUTLAND...
WASHINGTON AND WINDSOR COUNTIES...

AT 104 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM BRAINTREE
TO MENDON TO MT. TABOR...MOVING NORTHEAST AT 15 MPH. VERY HEAVY RAIN
HAS FALLEN IN SOUTHERN RUTLAND COUNTY IN THE HEADWATERS OF MILL
BROOK...NEAR DANBY FOUR CORNERS.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR SHREWSBURY...AND EAST WALLINGFORD AROUND
115 PM...RUSSELLVILLE...STOCKBRIDGE...AND GIFFORD WOODS STATE PARK
AROUND 120 PM...WEST BROOKFIELD...NORTH SHREWSBURY...AND BRAINTREE
AROUND 125 PM...MT. HOLLY AND KILLINGTON AROUND 130 PM.

LAT...LON 4330 7299 4330 7305 4362 7300 4403 7284
      4418 7233 4379 7245 4340 7251 4329 7288
      4330 7296 4327 7298

HANSON
Special weather statement, Jul 7, 12:13 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
113 PM EDT TUE JUL 7 2009

NYZ026>031-034-035-087-071800-
EASTERN CLINTON NY-EASTERN ESSEX NY-NORTHERN FRANKLIN NY-
NORTHERN ST. LAWRENCE NY-SOUTHEASTERN ST. LAWRENCE NY-
SOUTHERN FRANKLIN NY-SOUTHWESTERN ST. LAWRENCE NY-WESTERN CLINTON NY-
WESTERN ESSEX NY-
113 PM EDT TUE JUL 7 2009

...SCATTERED THUNDERSTORMS WILL AFFECT CLINTON...ESSEX...FRANKLIN AND
ST. LAWRENCE COUNTIES THIS AFTERNOON...

AT 113 PM EDT...THUNDERSTORMS WERE LOCATED NEAR CRANBERRY
LAKE....SARANAC LAKE AND RUSSELL...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH...SMALL HAIL AND VERY HEAVY RAIN WILL FALL FROM
THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY
FILL ROADSIDE DITCHES AND SMALL STREAMS.

STORMS WILL BE NEAR CRANBERRY LAKE AROUND 115 PM...CONIFER AROUND
130 PM...PIERCEFIELD AND COLTON AROUND 145 PM AND TUPPER LAKE AROUND
200 PM.

TAKE COVER IF THREATENING WEATHER APPROACHES.

LAT...LON 4445 7579 4446 7580 4449 7579 4471 7546
      4476 7342 4421 7338 4408 7428 4411 7429
      4406 7491 4441 7582
Special weather statement, Jul 7, 12:54 PM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
154 PM EDT TUE JUL 7 2009

VTZ006>008-010-071900-
CALEDONIA VT-LAMOILLE VT-ORANGE VT-WASHINGTON VT-
154 PM EDT TUE JUL 7 2009

...STRONG THUNDERSTORMS WILL AFFECT CALEDONIA...LAMOILLE...ORANGE AND
WASHINGTON COUNTIES...

AT 153 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM WATERBURY
CENTER TO MIDDLESEX TO NORTHFIELD FALLS...MOVING EAST AT 10 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR MIDDLESEX CENTER AROUND 200 PM...SOUTH
BARRE AROUND 215 PM...MOUNT WORCESTER AROUND 230 PM...KENTS CORNER
AROUND 245 PM AND CALAIS AROUND 300 PM.

LAT...LON 4450 7236 4433 7223 4412 7219 4413 7265
      4430 7271 4443 7279

HANSON
Special weather statement, Jul 7, 1:02 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
202 PM EDT TUE JUL 7 2009

NYZ026-027-029>031-034-087-071900-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WESTERN CLINTON NY-WESTERN ESSEX NY-
202 PM EDT TUE JUL 7 2009

...STRONG THUNDERSTORMS WILL AFFECT CLINTON...ESSEX...FRANKLIN AND
ST. LAWRENCE COUNTIES OF NEW YORK THROUGH 3 PM...

AT 159 PM EDT...STRONG THUNDERSTORMS WERE NEAR HOPKINTON AND
HORSESHOE LAKE NEW YORK...MOVING EAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR TUPPER LAKE AROUND 200 PM...NICHOLVILLE
AROUND 215 PM...DICKINSON AROUND 230 PM...SARANAC LAKE AROUND 245 PM
AND LAKE PLACID AROUND 300 PM.

EXPECT FREQUENT LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4487 7412 4421 7376 4408 7428 4411 7429
      4408 7459 4467 7492
Special weather statement, Jul 7, 1:23 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
223 PM EDT TUE JUL 7 2009

NYZ028-030-031-034-035-VTZ001-002-005-006-009-011-012-016>019-071915-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN CLINTON NY-
EASTERN ESSEX NY-EASTERN FRANKLIN VT-EASTERN RUTLAND VT-GRAND ISLE
VT-LAMOILLE VT-SOUTHERN FRANKLIN NY-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
223 PM EDT TUE JUL 7 2009

...THUNDERSTORMS WILL MOVE OUT OF THE ADIRONDACKS AND DEVELOP IN
THE CHAMPLAIN VALLEY THROUGH 4 PM...

AT 223 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
PEASLEEVILLE NEW YORK...MOVING NORTHEAST AT 15 MPH.  OTHER STORMS
WERE DEVELOPING SOUTH OF MIDDLEBURY IN VERMONT.

HEAVY RAIN...WIND GUSTS TO 30 MPH...SMALL HAIL AND OCCASIONAL
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

THE STORM IN NEW YORK STORM WILL BE NEAR HARKNESS AROUND 230
PM...PERU AROUND 245 PM...EXIT 35 I87 AROUND 300 PM THEN PLATTSBURGH
 AND THE WEST SHORE OF NORTHERN LAKE CHAMPLAIN AROUND 315 PM.

IF ON THE LAKE SEEK SAFE HARBOR NOW.

IF OUTDOORS...MOVE INSIDE WHEN A THUNDERSTORM APPROACHES.

LAT...LON 4502 7280 4419 7297 4375 7294 4388 7431
      4392 7434 4398 7426 4411 7429 4411 7443
      4422 7437 4465 7383 4500 7358

The radar

The Burlington radar (KCXX), 19 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Essex

When
July 7, 2:35 PM EST
Where
Essex County, 0.68 mi N of Willsboro Pt
Measured
1 in hail
Reported by
Public
Coordinates
44.430, -73.381

Quarter size hail reported as well as strong winds at Willsboro Point.

Hail, Essex

When
July 7, 3:15 PM EST
Where
Essex County, 2.03 mi NW of Severance
Measured
1 in hail
Reported by
Public
Coordinates
43.900, -73.750

Quarter size hail observed just south of Schroon Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173259, 173262.